Background: Cisplatin-based chemotherapy (CBCT) can cause high-frequency hearing loss, but little is known about the development and clinical relevance of this hearing loss in survivors of adult-onset cancer with very long-term follow-up. This case-control study investigates hearing and speech perception both in quiet and with background noise 30-years after CBCT.
Patients and methods: One-hundred-and-one patients (Cases) who received CBCT for testicular cancer between 1980 and 1994 were assessed with pure-tone audiometry (.125 - 8 kHz) and speech perception tests including hearing in noise test (HINT). Self-reported hearing and tinnitus was scored by participants. Results were compared with 30 age-matched controls.
Results: The median age of Cases and Controls was 60 (46 - 83) and 61 years (51 - 74), respectively. The median observation time for Cases was 30 years (22 - 37). Compared with Controls, Cases had 8 and 19 dB worse age-adjusted high-frequency hearing at 6 and 8 kHz, respectively (p <.05), while thresholds at lower frequencies did not differ. All but four Cases reached 100% speech perception with basic speech audiometry. There was no difference between Cases and Controls in speech perception neither in quiet nor with both speech and background noise from the front, although the within-group variance was greater among Cases. Cases scored slightly worse with speech from front and noise from either side. Self-reported hearing loss (both hearing loss in general and specifically with background noise), and tinnitus were about three times more common among Cases compared with Controls.
Conclusions: Cisplatin causes high-frequency hearing loss, but speech perception tests performed both in quiet and in background noise 30 years post-treatment indicate that the clinical relevance is limited for most patients. Few patients develop severe hearing loss that requires rehabilitation but it is important to identify these patients. Self-reported hearing loss and tinnitus were more common among Cases compared with Controls.
Keywords: Cisplatin; HINT; hearing loss; ototoxicity; tinnitus.